Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 127, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 9:28 PM CDT for Stutsman County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2002, 9:28 PM CDT (02:28 UTC)
- Expired
- Jul 31, 2002, 10:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
968 WUUS53 KBIS 010228 SVRBIS NDC093-010330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 927 PM CDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA THIS INCLUDES THE CITY OF JAMESTOWN * UNTIL 1030 PM CDT * AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES WEST OF JAMESTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINDSOR AT 938 PM CDT ELDRIDGE AT 1005 PM CDT JAMESTOWN AT 1015 PM CDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4713 9929 4681 9945 4668 9858 4703 9863 TWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED JUL 31 2002 A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A WARM UP BEGINNING ON FRIDAY. IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING THUNDERSTORMS IN NORTH DAKOTA. .BIS...NONE. RSL
In the hours before
Local storm report, Jul 31, 6:24 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 15 S MINOT ND 60 MPH TSTM GUST
07/31/02 WARD REPORTED BY STORM
SPOTTER. 60 MPH GUSTS
AND .25 HAIL.
0535 PM RUGBY ND 1 INCH HAIL
07/31/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.
0536 PM 4 NE RUGBY ND 1.75 INCH HAIL
07/31/02 PIERCE REPORTED BY PUBLIC.
0605 PM 15 W GARRISON ND .75 INCH HAIL
07/31/02 MCLEAN REPORTED BY COOPERATIVE
OBSERVER.
0615 PM 3 E (MIB)MINOT AFB ND WIND DAMAGE
07/31/02 WARD REPORTED BY HAM RADIO
OPERATOR. 6 BRANCHES
DOWN, AND A GUSTY WIND
SHOOK THE HOUSE.Local storm report, Jul 31, 6:44 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTED 615 REPORT...
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 15 S MINOT ND 60 MPH TSTM GUST
07/31/02 WARD REPORTED BY STORM
SPOTTER. 60 MPH GUSTS
AND .25 HAIL.
0535 PM RUGBY ND 1 INCH HAIL
07/31/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.
0536 PM 4 NE RUGBY ND 1.75 INCH HAIL
07/31/02 PIERCE REPORTED BY PUBLIC.
0605 PM 15 W GARRISON ND .75 INCH HAIL
07/31/02 MCLEAN REPORTED BY COOPERATIVE
OBSERVER.
0615 PM 13 SSE MINOT ND WIND DAMAGE
07/31/02 WARD REPORTED BY HAM RADIO
OPERATOR. 6 BRANCHES
DOWN, AND A GUSTY WIND
SHOOK THE HOUSE.Local storm report, Jul 31, 7:35 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM DRAKE ND .88 INCH HAIL
07/31/02 MCHENRY REPORTED BY STORM
SPOTTER.Local storm report, Jul 31, 7:39 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM WILLOW CITY ND 1.75 INCH HAIL
07/31/02 BOTTINEAU REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 31, 8:01 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM ST ANTHONY ND .75 INCH HAIL
07/31/02 MORTON REPORTED BY STORM
SPOTTER.Local storm report, Jul 31, 8:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM 2 W BELCOURT ND 1.75 INCH HAIL
07/31/02 ROLETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:22 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Sheridan | 53 min |
| Jul 31, 7:31 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 59 min |
| Jul 31, 7:35 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 40 min |
| Jul 31, 8:26 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 64 min |
| Jul 31, 11:38 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Aug 1, 12:59 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.